Texas, 2016

Flash Flooding in Texas, August 29, 2016

August 29, 2016 · NWS MAF · 2 events in 2 counties and zones

An upper low was moving east over New Mexico and deep moisture was moving across southeast New Mexico and West Texas. Lift generated from the upper low combined with surface heating to generate showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was moving east over New Mexico and deep moisture was moving across southeast New Mexico and West Texas. Lift generated from the upper low combined with surface heating to generate showers and thunderstorms. The plentiful moisture across the area and weak winds aloft contributed to heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 29, 10:54 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 29, 10:54 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1154 AM CDT MON AUG 29 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A nearly stationary upper level disturbance across western New
Mexico will interact with copious amounts of moisture to produce
scattered to numerous showers and thunderstorms this afternoon
and continuing overnight across west Texas and southeast New
Mexico. Confidence was high enough to include TEMPO MVFR groups
for rain and thunderstorms at all the terminals beginning late
this afternoon and continuing overnight.

12

&&

.PREV DISCUSSION... /issued 557 AM CDT MON AUG 29 2016/

DISCUSSION...

The latest Aviation Discussion is included below.

AVIATION...

Showers persist over the Permian basin, but thunderstorms have
waned. Expect VFR conditions to prevail through the day, if not
most of the night. Thunderstorms are expected to develop again
this afternoon, but will wait another issuance to get a better
handle on which terminals will be affected.

PREV DISCUSSION... /issued 416 AM CDT MON AUG 29 2016/

Heavy rain has fallen across much of Lea Co and the northwest
Permian Basin overnight. Some spots have picked up over 5 inches
of rain causing areas of flash flooding. Scattered showers and a
few storms continue across the central Permian Basin early this
morning. Expect this to continue for a few more hours before this
morning round of convection dissipates.

Little will change today as an upper low slowly moves east into NM
and keeps deep moisture streaming overhead. Lift east of the low
will combine with surface heating to help generate scattered showers
and thunderstorms, especially across SE NM and the higher terrain of
W TX. Convection may spread east again overnight as a modest low
level jet develops. Heavy rain will remain the greatest concern over
the next few days with PWATs well over our seasonal norms. Will
issue a Flash Flood Watch for the western 3/4 of the CWA. This is
where the heaviest rain has fallen over the past few days and
where the best chance for convection will be today/tonight.

The upper low will more or less evolve into a weakness early this
week. This weakness will stick around leading to more showers and
thunderstorms each day through at least Thursday. Temperatures
will also remain below normal until at least the latter part of
the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  86  69  87 /  50  50  40  40
Carlsbad                       66  75  65  80 /  70  70  60  50
Dryden                         71  87  71  88 /  50  50  40  40
Fort Stockton                  66  82  66  85 /  60  50  40  40
Guadalupe Pass                 60  69  60  73 /  60  70  50  50
Hobbs                          64  76  64  80 /  60  60  60  50
Marfa                          62  74  61  77 /  50  60  50  40
Midland Intl Airport           68  83  68  85 /  50  50  50  40
Odessa                         68  84  68  85 /  50  50  50  40
Wink                           68  82  68  85 /  60  60  50  40

&&

.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Tuesday morning for Andrews-Big Bend
     Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
     Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

67/29
Hazardous weather outlook, Aug 29, 1:36 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT MON AUG 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
236 PM CDT MON AUG 29 2016 /136 PM MDT MON AUG 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE THROUGH TONIGHT, ESPECIALLY ALONG AND WEST OF A LAMESA TO
GREENWOOD TO SHEFFIELD TO DRYDEN LINE WHERE A FLASH FLOOD WATCH
IS IN EFFECT.  ELEVATED FLOWS, IF NOT FLOODING, WILL BE POSSIBLE
ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH WEDNESDAY.  HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 94 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Gaines

When
August 29, 1:41 PM CST to 4:00 PM CST
Where
Gaines County, 2.05 mi S of Seminole to 2.07 mi SE of Seminole
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.691, -102.647

Heavy rain fell across Gaines County and produced flash flooding in and near Seminole. A spotter reported Highway 385 near Seminole impassable due to flooding. The cost of damage is a very rough estimate.

Flash Flood, Andrews

When
August 29, 2:30 PM CST to 4:30 PM CST
Where
Andrews County, 5.24 mi WSW of Andrews to 7.13 mi SW of Andrews
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.281, -102.627

Heavy rain fell across Andrews County and produced flash flooding near the City of Andrews. The Andrews Police Department reported Road SE 3000 on the southeast side of Andrews to be closed due to high water. Parts of US 385 and 115 also were closed. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656085, 656086.